Critical Care and Shock

Low-dose heparin for sepsis-associated disseminated intravascular coagulation and septic shock

Abstract

Background: Sepsis and septic shock are severe clinical problems with high mortality rates, characterized by a systemic inflammation with substantial procoagulant elements and activating some clotting factors. Those are possible to develop the disseminated intravascular coagulation (DIC). Heparin is a well-known anticoagulant, which also provides anti-inflammatory properties. Nevertheless, the efficacy of heparin was limited by the potential risk of bleeding in critically ill patients. In this case report, we would like to explain the therapeutic effects of low-dose heparin on sepsis-associated DIC and septic shock.

Case report: We report a case of a 60-year-old male with sepsis-associated DIC and septic shock caused by pneumonia. The patient had decreased consciousness for 10 hours before hospitalization. Standard intensive care and intravenous low-dose heparin (250 IU/h) were performed in the Intensive Care Unit (ICU). On day 12 of ICU admission, the patient’s condition was fully conscious and clinically stable. Therefore, the patient discharged from ICU with no bleeding manifestation and no sequelae.

Conclusion: Low-dose heparin successful treats patient with sepsis-associated DIC and septic shock.